Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Melbourne, FL

June 27, 2004Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 27, 2004, 4:06 PM EDT for Volusia County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 4:06 PM EDT (20:06 UTC)
Expired
Jun 27, 2004, 5:00 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS52 KMLB 272006
SVRMLB
FLC127-272100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VOLUSIA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 500 PM EDT

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM BETWEEN MAYTOWN AND FARMTON. THE STORM WAS
  MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAKE ASHBY AT AT 500 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2872 8108 2879 8090 2914 8101 2904 8129

$$

CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:40 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 27, 2:40 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT SUN JUN 27 2004

.DISCUSSION...

EARLIER ONSET TO SEA BREEZE CONVECTION IS EVIDENCE THAT THERE IS
NO LONGER ANY SUPPRESSION BEING EXERTED BY THE TUTT LOW TO OUR EAST.
BREVARD MCO STORMS HAVE KICKED AN OUTFLOW INTO THE INTERIOR WHICH WILL
ACT AS A FOCUS FOR DIURNAL STORMS. ALSO...VERY ACTIVE BDRY EXTENDS
ACROSS OSCEOLA/POLK/HARDEE COS. APPEARS TO HAVE GENERATED FROM
DIFFERENTIAL HEATING - EITHER FROM EARLIER MID LEVEL CLOUD DECK...
OR FROM BEING ALONG THE EDGE OF THE LAKE OKEE SHADOW. IN ANY EVENT
...ANTICIPATE CONVECTION TO BE ACTIVE ALONG THESE LOCAL MESO BDRYS
WITH HIGHEST COVERAGE ALONG AND NORTH/WEST OF THE I-4 CORRIDOR.
WITH VERY LITTLE WESTERLY COMPONENT INDICATED BY PROFILERS/15Z XMR
RAOB DATA...STORMS WILL HAVE A BIT MORE TROUBLE MAKING IT BACK INTO
THE COASTAL COUNTIES...PERHAPS VOLUSIA...BUT THAT WOULD BE ABOUT ALL.
HAVE INDICATED HIGHEST EVENING POPS ACROSS THE INTR...WITH COASTAL
POPS LIMITED TO NRN BREVARD (20) AND VOLUSIA (30).

CU STREAMERS COMING OFF THE BANKS NORTH OF ANDROS WNW INTO POMPANO AREA
WHILE STUFF OFF OF GRAND BAHAMA SEEMS TO HAVE LITTLE SHOREWARD
COMPONENT NORTH OF FORT PIERCE INLET. HAVE OPTED TO KEEP A SILENT
10 FOR NOCTURNAL COASTAL SHRA GIVEN DEARTH OF UPSTREAM ACTIVITY ATTM.
EVENING SHIFT CAN NUDGE UP TO 20 IF NEED BE.

MON/TUE...12Z ETA/GFS RUNS MOVE THE LOW LVL RIDGE AXIS NORTHWARD TWD
THE CAPE ON MONDAY. PLENTIFUL LOW LVL MOISTURE WITH PWATS AROUND
1.9-2.0 INCHES ACROSS NRN ZONES TO 1.7 INCHES FAR SE ZONES. SHOULD
SEE EAST COAST SEA BRZ MOVE INLAND THROUGH THE TREASURE COAST WITH
BEST LATE AFTN BOUNDARY INTERACTIONS ACROSS LAKE COUNTY AND THE I-4
CORRIDOR WHERE THE HIGHEST COVERAGE OF STORMS SHOULD CONCENTRATE.
WILL KEEP EVENING POPS MAINLY NORTH OF A LAKE KISSIMMEE TO MLB LINE.
ENOUGH SW STEERING FLOW TO ALLOW STORMS TO TRACK TRACK BACK TWD THE
VOLUSIA/NRN BREVARD COAST MONDAY EVENING. FOR TUE...RIDGE AXIS
REMAINS NEAR THE CAPE WITH THE HIGHEST COVERAGE OF LATE AFTN STORMS
AGAIN ACROSS LAKE AND ADJOINING NRN INTERIOR COUNTIES. LOOKS LIKE
MID LVL SW FLOW WILL BE WEAKER NORTH OF THE CAPE BUT STILL ENOUGH TO
ALLOW SOME STORMS TO DRIFT BACK TWD THE EAST COAST NORTH OF THE CAPE
DURING THE EVENING HOURS.

WED...LOW LVL RIDGE WILL LIFT NORTHWARD TWD THE NRN PENINSULA WITH
FORECAST AREA UNDER THE INFLUENCE OF A SLIGHTLY DRIER AIRMASS (PWATS
1.5-1.6 INCHES ACROSS THE CENTRAL PENINSULA). HAVE LOWEST POPS
ACROSS CENTRAL/NRN COASTAL AREAS WHERE SEA BRZ SHOULD MOVE INLAND.
KEPT 40 PCT FOR INTERIOR...AND S CSTL WHICH WILL COME UNDER THE
INFLUENCE OF APPROACHING EASTERLY WAVE BY EARLY EVENING.

WED NGT/THU...06Z/12Z GFS RUNS SHOW EASTERLY WAVE MOVING ACROSS S
FL. PWATS PROGD TO INCREASE TO AROUND 2 INCHES ACROSS SRN SECTIONS
BY THU MORNING. WILL BRING SCATTERED POPS TO SRN COASTAL SECTIONS
WITH SHOWERS AND ISOLATED TSTMS EXPECTED TO MOVE ONSHORE ACROSS THE
TREASURE COAST. LOW LVL SE FLOW WILL FAVOR SRN AND INTERIOR SECTIONS
WITH SCATTERED SHOWERS AND TSTMS ON THU. WILL KEEP POPS IN THE HIGH
SCATTERED RANGE AROUND 50 PCT THERE.

FRI/SAT...DRIER AIR EXPECTED ON FRI WITH PWATS PROGD TO DROP TO
AROUND 1.5-1.7 AND E/SE FLOW FAVORING INTERIOR SECTIONS AND THE WEST
SIDE OF THE PENINSULA FOR AFTN COVERAGE. COVERAGE WILL BE LOWER THAN
THU AS DRYING TAKES HOLD EAST OF THE WAVE. ON SAT...1000-500 MEAN RH
PROGD AROUND 50 PCT WITH DEEP ESE/SE FLOW FROM SFC TO H5 WILL SPELL
ANOTHER DAY WITH FAIRLY LOW COVERAGE WILL GO WITH ISOLD POPS ALONG
ACROSS THE COASTAL COUNTIES AND LOW SCT FOR THE INTERIOR.

SUN...LOW TO MID LVL FLOW BEGINS TO VEER A BIT TO SE/SSE WITH ATLC
RIDGE STILL ACROSS THE AREA. MOISTURE STILL LOOKS TO REMAIN BELOW
NORMAL. WILL KEEP POPS ON THE LOW SCT RANGE.

&&

.MARINE...STILL A THREAT FOR TSTMS TO AFFECT THE NEARSHORE ATLC
WATERS MON/TUE EVENINGS ESPEC FOR THE VOLUSIA COUNTY COAST. WITH
RIDGE AXIS NEARBY...WINDS WILL BE S/SE AT 10-15 KNOTS OR LESS. WITH
APPROACHING EASTERLY WAVE WED NGT/THU BROUGHT WINDS UP TO A SOLID 15
KNOTS ACROSS THE SRN LEG FOR A TIME BUT SHOULD REMAIN BELOW SCEC
CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  73  89 /  30  40  30  50
MCO  72  93  73  92 /  40  50  30  50
MLB  75  89  74  89 /  10  30  20  30
VRB  76  90  74  89 /  10  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM...VOLKMER
Hazardous weather outlook, Jun 27, 5:45 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
545 AM EDT SUN JUN 27 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
272100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
545 AM EDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
HIGH MOISTURE CONTENT AND DAY TIME HEATING DESTABILIZING THE
ATMOSPHERE WILL COMBINE WITH EAST AND WEST COAST SEA BREEZE
COLLISIONS...AND OUTFLOW BOUNDARY INTERACTIONS...TO SET THE STAGE FOR
MORE LIGHTNING STORMS THIS AFTERNOON AND EVENING.

THE EAST COAST SEA BREEZE WILL FORM FIRST ALONG THE COAST FROM SOUTH
BREVARD COUNTY TO JUPITER INLET. AS THE SEA BREEZE PUSHES INLAND IT
WILL TRIGGER STORMS AND SHOWERS ALONG THE LEADING EDGE AS IT MOVES
OVER THE INLAND PORTIONS OF THE COASTAL COUNTIES FROM SOUTH BREVARD
TO MARTIN.

LATE AFTERNOON AND EARLY EVENING COLLISIONS OF THE EAST AND WEST
COAST SEA BREEZES OVER THE INTERIOR WILL PRODUCE LIGHTNING STORMS
FROM ORLANDO TO CAPE CANAVERAL NORTH. STORM COVERAGE AND INTENSITY
WILL INCREASE AS STORMS AND BOUNDARIES BEGIN TO INTERACT...ESPECIALLY
IN VICINITY OF THE INTERSTATE FOUR CORRIDOR FROM THE KISSIMMEE
ATTRACTIONS TO ORLANDO...SANFORD AND DAYTONA...EASTWARD ACROSS
VOLUSIA AND NORTHERN BREVARD COUNTIES. CONDITIONS IN THE MIDDLE AND
UPPER LEVELS OF THE ATMOSPHERE ARE FAVORABLE FOR A FEW STORMS TO
BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS ABOVE 55 MPH AND COIN
SIZED HAIL. THE RISK FOR EXCESSIVE CLOUD TO GROUND LIGHTNING WILL BE
HIGH IN THIS SAME AREA.

...FLOOD IMPACT...
HIGH MOISTURE CONTENT AND SLOW STORM MOVEMENT WILL ALLOW SOME STORMS
TO PRODUCE 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...OF RAIN IN
A SHORT PERIOD OF TIME. SUCH RAPID WATER ACCUMULATION CAN LEAD TO
TEMPORARY FLOODING OF URBAN CENTERS...LOWLANDS...POORLY DRAINED AREAS
AND LOCATIONS OVER THE INTERIOR THAT RECEIVED HIGH RAINFALL AMOUNTS
SATURDAY.

...MARINE THUNDERSTORM GUST IMPACT...
STEERING WINDS SUGGEST THAT SCATTERED LIGHTNING STORMS WILL MOVE OFF
THE MAINLAND...CROSS THE INTRACOASTAL WATERWAYS AND BARRIER ISLANDS
NORTH OF CAPE CANAVERAL...AND REACH THE NEAR SHORE WATERS DURING THE
EVENING. STRONG GUSTS ABOVE 35 KNOTS...FREQUENT LIGHTNING AND
VISIBILITY NEAR ZERO IN HEAVY RAIN WILL ACCOMPANY THE STRONGEST
STORMS.

...WATERSPOUT IMPACT...
A LIGHT WIND VERTICAL PROFILE...HIGH MOISTURE CONTENT IN THE LOWER
LEVELS OF THE ATMOSPHERE AND DEVELOPING CUMULUS CLOUDS WILL PRODUCE A
VERY LOW THREAT OF WATERSPOUTS THIS MORNING OVER THE NEAR SHORE
WATERS BETWEEN VERO BEACH AND JUPITER INLET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED LIGHTNING STORMS ARE EXPECTED EACH DAY. CLOUD TO GROUND
LIGHTNING STRIKES...ESPECIALLY OVER THE INTERIOR...WILL BE THE MAIN
WEATHER HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

WIMMER

In the hours before

Special weather statement, Jun 27, 1:28 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
128 PM EDT SUN JUN 27 2004

FLZ047-147-271815-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
128 PM EDT SUN JUN 27 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL IN BREVARD COUNTY...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
PORT SAINT JOHN TO 6 MILES SOUTHWEST OF WEST MELBOURNE...MOVING NORTH
AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE VIERA.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI
Special weather statement, Jun 27, 3:25 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT SUN JUN 27 2004

FLZ141-272015-
COASTAL VOLUSIA COUNTY-
325 PM EDT SUN JUN 27 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL IN RURAL SOUTHERN VOLUSIA COUNTY...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 8 MILES SOUTH
OF MAYTOWN...MOVING NORTH AT 5 MPH. PERSONS DRIVING ALONG STATE ROAD
46 BETWEEN MIMS AND LAKE HARNEY SHOULD BE ON THE LOOKOUT FOR THIS
STORM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:15 PM EDTSpecial Marine WarningMLB60 min
Jun 27, 3:08 PM EDTSevere Thunderstorm WarningMLBOsceola67 min
Jun 27, 4:17 PM EDTSevere Thunderstorm WarningMLBOsceola58 min
Jun 27, 5:44 PM EDTSevere Thunderstorm WarningMLBVolusia46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.